MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS

NUVASIVE INC NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Model Number SEE H10
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Laceration(s) (1946); Great Vessel Perforation (2152)
Date of Event 06/05/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
No product was returned as no product malfunction was alleged.No radiographs or images were provided so the complaint cannot be confirmed.Review of the reported event identified the surgeon allowed the cobb to slip anteriorly and injured the aorta which led to excessive bleeding and death.The root cause of the reported death is considered to be the result of an inadvertent surgical error.No additional investigation required.Labeling review: "residual risks and potential side effects: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: damage to blood vessels.Rarely, some complications may be fatal." "residual risks to the patient associated with use of general surgical instruments are: risks inherent to invasive surgical procedures associated with site access and preparation which cannot be eliminated.These risks include.Vascular injury." "residual risks to surgical staff associated with use of general surgical systems are: lacerations, cuts, or abrasions, including due to instrument breakage, slippage, misuse, or mishandling." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.For optimal results, the same type of instruments used for implantation should be used for implant removal." 9004421-en w-2022-12.
 
Event or Problem Description
During a spinal procedure at l1/5 after placing a retractor at l4/5, the first level of fixation, the cobb slipped anteriorly while working in the intervertebral space and injured the aorta.Due to excessive bleeding, immediate compression and hemostasis was performed and the patient was transferred to another medical facility.The patient was pronounced dead.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.D4: it is unknown which cobb was associated with the reported event: [part #6914424, lot #fd2727206, udi (b)(4)] or [part #6914425, lot #fd3338111, udi (b)(4)] h4: 31jul2012 or 14aug2013.The reported event was unable to be confirmed due to limited information received concerning this event.There was no product failure alleged as apart of the reported event; further, no operative notes, medical records, and/or radiograph images were provided for review of usage/technique.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.A definitive root cause was unable to be determined with the information provided.Labeling review: "¿residual risks and potential side effects: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: damage to blood vessels.Rarely, some complications may be fatal." ".Residual risks to the patient associated with use of general surgical instruments are: risks inherent to invasive surgical procedures associated with site access and preparation which cannot be eliminated.These risks include.Vascular injury." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NUVASIVE GENERAL INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17131550
Report Number2031966-2023-00128
Device Sequence Number18000862
Product Code LXH
UDI-Device Identifier00887517392190
UDI-Public887517392190
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSEE H10
Device Lot NumberSEE H10
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2023
Supplement Date Received by Manufacturer09/12/2023
Initial Report FDA Received Date06/14/2023
Supplement Report FDA Received Date09/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age54 YR
Patient SexMale